MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 95/90; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 95/90; NAIL, FIXATION, BONE
Model Number 71677095
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924); Pain (1994); Discomfort (2330); Ambulation or Postural Difficulties (2544)
Date of Event 12/14/2018
Type of Reportable Event Serious Injury
Event or Problem Description
*usa legal* it was reported that 3 months after an orif of a left intertrochanteric hip fracture was performed with a trigen intertan nail system on (b)(6)2018, the patient felt a pop in her hip and had pain with difficulty ambulation.Upon arrival to the emergency room, x-rays confirmed that the lag and compression screws were noted to back out somewhat from the lateral cortex and a ct scan demonstrated a comminuted fracture of the greater trochanter.To address this adverse event, the nailing system was replaced with a tha from a competitor.Upon removal of the nail, a fracture along its midportion was noted.The patient kept experiencing other adverse events after the revision surgery that are still unresolved.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation but the pictures were reviewed, and they confirm the backout of the lag and compression screw.The clinical/medical investigation concluded that, the provided x-ray and ct scan reports confirmed the backout of the lag and compression screw as well as the comminuted fracture of the greater trochanter.However, the clinical root cause of the reported events cannot be determined.The impact to the patient beyond that which has already been reported cannot be determined.However, it was noted that following the removal of the s+n components and tha conversion procedure, the patient developed foot drop, prosthetic infection, hypertensive emergency, and renal failure.These developments are most likely related to the procedure and the patient¿s previous diagnoses of type ii dm and hypertension.No further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that loosening has been identified as a possible adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, fit/sizing issue, lack of ingrowth, lifetime of device, and/or traumatic injury.The contribution of the device to the reported event could be corroborated since the backout of the screws caused the replacement of the nailing system.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LAG/COMP SCREW KIT 95/90
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13777610
Report Number1020279-2022-01191
Device Sequence Number1715307
Product Code JDS
UDI-Device Identifier03596010563316
UDI-Public03596010563316
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71677095
Device Catalogue Number71677095
Device Lot Number18FT04552
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2022
Supplement Date Received by Manufacturer03/17/2022
Initial Report FDA Received Date03/16/2022
Supplement Report FDA Received Date03/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/04/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Other;
Patient Age52 YR
Patient SexFemale